Oklahoma, 2006

Damaging Winds in Oklahoma, August 20, 2006

August 20, 2006 · NWS TSA · 4 events in 3 counties and zones

4 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Aug 20, 2:53 PM CST, 9 minutes earlier.

Area forecast discussion, Aug 20, 2:53 PM CST, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
353 PM CDT SUN AUG 20 2006

.DISCUSSION...
ONCE AGAIN...COLD FRONT NOT PACKING MUCH PUNCH THIS FAR SOUTH.
SOME COOLER AIR ACROSS THE NORTHERN PART OF THE FORECAST AREA BUT
THIS HAS MAINLY BEEN DUE TO EXTENSIVE CLOUD COVER THAT LINGERED
INTO THE AFTERNOON. THUNDERSTORMS HAVE IGNITED NEAR THE FRONTAL
BOUNDARY THIS AFTERNOON AND WILL CONTINUE INTO THE EARLY EVENING
HOURS.

WILL KEEP POPS GOING OVERNIGHT ALTHOUGH NOT MUCH TO FOCUS ON ONCE
THE CURRENT CONVECTION DISSIPATES. BELIEVE MONDAY WILL SEE A BIT
LESS CLOUD COVER ACROSS NORTHERN AREAS SO TEMPERATURES SHOULD BE A
BIT WARMER THAN TODAY. IN THE SOUTH...READINGS SHOULD BE NEAR OR
SLIGHTLY COOLER THAN TODAY. SCATTERED CONVECTION WILL AGAIN
DEVELOP DURING THE AFTERNOON...ESPECIALLY NEAR THE FRONTAL
BOUNDARY WHICH IS LIKELY TO BE IN THE SAME GENERAL VICINITY AS
TODAY.

RAIN CHANCES WILL INCREASE A BIT LATE MONDAY NIGHT AND TUESDAY AS
A WEAK SHORTWAVE MOVES ACROSS THE AREA. THE ADDED CLOUD COVER WILL
KNOCK A FEW DEGREES OFF HIGH TEMPERATURES IF THIS DOES INDEED PAN
OUT. THIS IS THE ONE DAY THIS WEEK WHERE WE MAY TAKE A HIT ON
TEMPERATURES AS THEY COULD BE QUITE A BIT WARMER OR COOLER THAN
FORECAST DEPENDING ON THE EXTENT OF CLOUD COVER AND PRECIPITATION.

THE HEAT IS ON AGAIN LATER ON THE WEEK AS THE FRONT WASHES OUT AND
SOUTHERLY WINDS RETURN. THIS WILL BRING TRIPLE DIGIT HEAT BACK TO
THE AREA BUT IT WILL LIKELY BE A COUPLE DEGREES COOLER THAN WHAT
WE HAVE SEEN RECENTLY AS 700 MILLIBAR HEIGHTS WILL BE A BIT LOWER
THAN THEY ARE NOW. THE 12Z GFS HAS BACKED AWAY FROM A FRONTAL
PASSAGE NEXT WEEKEND WHILE THE ECMWF HAS TAKEN ITS PLACE IN
BRINGING A FRONT THROUGH. FOR NOW WILL ANTICIPATE NO FRONTAL
PASSAGE AND KEEP THINGS HOT THROUGH NEXT WEEKEND. ISOLATED DIURNAL
CONVECTION MAY OCCUR JUST ABOUT ANY DAY BUT IT DOES NOT SEEM TO
WARRANT A MENTIONABLE POP AT THIS POINT IN TIME.

GUIDANCE TEMPERATURES HAVE BEEN MUCH TOO COOL ALL MONTH...WITH
BIASES OVER 5 DEGREES ON MAXIMUMS AT MOST LOCATIONS AND OVER 2
DEGREES ON MINIMUMS. THIS HAS BEEN A LONG TERM BIAS AND GIVEN
READINGS TODAY...SEE NO REASON WHY THIS BIAS WILL NOT CONTINUE FOR
THE FORESEEABLE FUTURE. THUS HAVE GONE WELL ABOVE ALL GUIDANCE ON
TEMPERATURES THROUGHOUT THE FORECAST PERIOD. UKMET MINIMUM
TEMPERATURES CONTINUE TO FAR OUTPERFORM ALL OTHER GUIDANCE
MINIMUMS AND HAVE STAYED CLOSE TO THESE VALUES.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   72  96  72  90 /  20  20  30  40
FSM   75 100  75  94 /  30  30  30  40
MLC   75 100  75  94 /  30  30  30  50
BVO   68  95  68  89 /  20  20  30  40
FYV   69  95  69  92 /  20  30  30  30
BYV   68  93  68  92 /  20  30  30  30
MKO   74  99  74  92 /  20  30  30  40
MIO   70  93  70  90 /  20  20  30  30
F10   73  99  73  92 /  20  30  30  50
HHW   76 102  76  96 /  30  30  30  40

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&

SHORT TERM FORECASTER ID= 7
LONG TERM FORECASTER ID= 5

PLATE
Hazardous weather outlook, Aug 20, 11:55 AM CST, 3 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
1255 PM CDT SUN AUG 20 2006

ARZ001-002-010-011-019-020-029-OKZ049-053>076-211000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
100 PM CDT SUN AUG 20 2006

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SEVERE THUNDERSTORM.
	RISK...LIMITED.
	AREA...SOUTHEAST OKLAHOMA AND ALL OF NORTHWEST ARKANSAS.
	ONSET...AFTER 2 PM.

DANGEROUS HEAT.
	RISK...ELEVATED.
	AREA...WEST CENTRAL ARKANSAS AND SOUTHEAST OKLAHOMA.
	ONSET...THIS AFTERNOON.

FIRE WEATHER DANGER.
	RISK...LIMITED.
	AREA...SOUTHEAST OKLAHOMA.
	ONSET...THIS AFTERNOON...ENDING BY EARLY EVENING.

DISCUSSION...
SCATTERED THUNDERSTORMS WILL OCCUR THIS AFTERNOON AND EVENING ACROSS
SOUTHEAST OKLAHOMA AND PORTIONS OF NORTHWEST ARKANSAS.  THUNDERSTORM
COVERAGE WILL BE HIGHEST ALONG AND SOUTH OF INTERSTATE 40.  INSTABILITY
HAS INCREASED COMPARED TO RECENT DAYS...AND THIS WILL SUPPORT AN
INCREASED CHANCE OF SEVERE WEATHER.  THE PRIMARY IMPACT WILL BE DAMAGING
DOWNBURST WINDS OF 60 TO 70 MPH.

HOT TEMPERATURES CONTINUE TODAY ACROSS SOUTHEAST OKLAHOMA AND WEST
CENTRAL ARKANSAS.  THESE CONDITIONS RAISE BOTH EXCESSIVE HEAT AND
FIRE WEATHER CONCERNS FOR THE AFTERNOON HOURS.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED SHOULD ANY ORGANIZED AREA
OF THUNDERSTORM ACTIVITY DEVELOP.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
MONDAY...THUNDERSTORM POTENTIAL.
TUESDAY...NO HAZARDS.
WEDNESDAY...DANGEROUS HEAT POTENTIAL.
THURSDAY...VERY HIGH FIRE WEATHER POTENTIAL...DANGEROUS HEAT POTENTIAL.
FRIDAY...DANGEROUS HEAT POTENTIAL.
SATURDAY...DANGEROUS HEAT POTENTIAL.

EXTENDED DISCUSSION...
THUNDERSTORM CHANCES WILL CONTINUE THROUGH THE EARLY PART OF THE
UPCOMING WEEK...WITH HOT TEMPERATURES RETURNING BY THE MID TO LATTER
HALF OF THE WEEK.  THE EXPECTED TEMPERATURES ALONG WITH ANY GUSTY
WINDS WILL RAISE FIRE WEATHER CONCERNS.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL
INFORMATION.

In the hours before

Special weather statement, Aug 20, 2:18 PM CST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
318 PM CDT SUN AUG 20 2006

ARZ020-202045-
FRANKLIN AR-
318 PM CDT SUN AUG 20 2006

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 345 PM CDT
FOR THE FOLLOWING COUNTY:

IN WEST CENTRAL ARKANSAS
     FRANKLIN

AT 318 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
CRAVENS...STATIONARY. SOME LOCATIONS THAT WILL BE AFFECTED BY THIS
STORM INCLUDE...PARADISE...TONEY...LONELM...CRAVENS...WATALULA...
JETHRO...FERN AND BARNES.

THIS STORM WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH.
Special weather statement, Aug 20, 2:28 PM CST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
328 PM CDT SUN AUG 20 2006

OKZ074-202100-
HASKELL OK-
328 PM CDT SUN AUG 20 2006

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 400 PM CDT
FOR THE FOLLOWING COUNTY:

IN SOUTHEAST OKLAHOMA
    SOUTHEAST HASKELL

AT 328 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 7 MILES
SOUTH OF MC CURTAIN...MOVING NORTH AT 5 MPH. SOME LOCATIONS THAT WILL
BE AFFECTED BY THIS STORM INCLUDE...MCCURTAIN...LEQUIRE AND MC
CURTAIN.

THIS STORM WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH.
Local storm report, Aug 20, 2:44 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
344 PM CDT SUN AUG 20 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     HAIL             MULBERRY                35.50N 94.05W
08/20/2006  E0.75 INCH       CRAWFORD           AR   EMERGENCY MNGR

&&

GEW
Local storm report, Aug 20, 2:45 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
345 PM CDT SUN AUG 20 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     TSTM WND DMG     3 E MULBERRY            35.50N 94.00W
08/20/2006                   FRANKLIN           AR   EMERGENCY MNGR

            LARGE TREE LIMBS DOWN. ESTIMATED WIND IN EXCESS OF 50
            MPH.

&&

GEW
Special weather statement, Aug 20, 2:45 PM CST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
345 PM CDT SUN AUG 20 2006

OKZ075-202115-
LATIMER OK-
345 PM CDT SUN AUG 20 2006

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 415 PM CDT
FOR THE FOLLOWING COUNTY:

IN SOUTHEAST OKLAHOMA
     LATIMER

AT 345 PM CDT...DOPPLER RADAR INDICATED A NEARLY STATIONARY STRONG
THUNDERSTORM 6 MILES NORTHEAST OF RED OAK...AND A SECOND NEARLY
STATIONARY STORM NEAR WILBURTON. SOME LOCATIONS THAT WILL BE AFFECTED BY THIS
STORM
INCLUDE...WILBURTON...HIGGINS...BENGAL...DAMON...GOWEN...PANOLA...RED
 OAK AND VETERANS COLONY.

THIS STORM WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH.
Special weather statement, Aug 20, 2:48 PM CST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
348 PM CDT SUN AUG 20 2006

OKZ073-202115-
PITTSBURG OK-
348 PM CDT SUN AUG 20 2006

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 415 PM CDT
FOR THE FOLLOWING COUNTY:

IN SOUTHEAST OKLAHOMA
    SOUTHERN PITTSBURG

AT 348 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 7 MILES
EAST OF BLANCO...MOVING EAST AT 5 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THIS STORM INCLUDE...PITTSBURG...BLANCO...SAVANNA...
HARTSHORNE...HAILEYVILLE...DOW...BACHE...ALDERSON AND KREBS.

THIS STORM WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH.

The radar

The Western Arkansas radar (KSRX), 102 km away, was scanning. The volume nearest the first event began at 21:00 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Latimer

When
August 20, 3:02 PM CST
Where
Latimer County, 4 mi W of Wilburton
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
34.917, -95.383

Thunderstorm winds estimated at 60 miles an hour blew down power lines. The city of Wilburton was without power.

Thunderstorm Wind, Le Flore

When
August 20, 3:17 PM CST
Where
Le Flore County, Arkoma
Measured
61 kt (70 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
35.350, -94.450

Thunderstorm winds estimated at 70 miles an hour blew down trees.

Thunderstorm Wind, Pittsburg

When
August 20, 4:25 PM CST
Where
Pittsburg County, 4 mi W of Arpelar
Measured
61 kt (70 mph) estimated gust
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
34.933, -96.033

Thunderstorm winds estimated at 70 miles an hour blew down four power poles.

Thunderstorm Wind, Pittsburg

When
August 20, 4:37 PM CST
Where
Pittsburg County, Arpelar
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
34.933, -95.967

Thunderstorm winds estimated at 60 miles an hour blew down large tree limbs.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2006Every state in 2006This day in weather historyWarnings in Oklahoma, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5532997, 5532998, 5532999, 5533000.